Alert archive / Louisiana / Special Weather Statements in 2016
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Dec 5, 2016, 9:10 PM CST for Plaquemines Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 5, 2016, 9:10 PM CST (03:10 UTC)
- Expired
- Dec 5, 2016, 9:45 PM CST
- In force
- 35 min
- Issued by
- NWS New Orleans, LA
County Plaquemines Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
190
WWUS84 KLIX 060310
SPSLIX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
910 PM CST MON DEC 5 2016
LAZ069-060345-
LOWER PLAQUEMINES-
910 PM CST MON DEC 5 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...
AT 910 PM CST...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF BURAS...OR 17 MILES SOUTH OF PORT SULPHUR...MOVING NORTHEAST AT 55
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURAS-TRIUMPH...BURAS...BOOTHVILLE...VENICE...BOOTHVILLE-VENICE...
EMPIRE AND BOOTHVILLE ASOS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2925 8947 2924 8952 2922 8950 2929 8967
2933 8964 2931 8973 2941 8955 2941 8954
2942 8955 2938 8933 2935 8940 2934 8939
2935 8936 2933 8937 2935 8920 2932 8923
2934 8919 2933 8918 2921 8947
TIME...MOT...LOC 0310Z 240DEG 49KT 2924 8966
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Dec 5, 7:19 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Dec 5, 7:19 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
719 PM CST Mon Dec 5 2016
...SOUNDING DISCUSSION...
The sounding is near saturated this evening through a broad
inversion up to 880 mb, which represents the elevated portion of
the warm front. PW of 1.6 inches is well above average for this
time of year and there was localized heavy rain earlier today. The
chance for showers and storms continues this evening, but will be
ending from west to east overnight as much drier air moves in.
Instability is elevated, though there is still 1300 J/KG of most
unstable CAPE present. The primary threat from any storms will be
strong winds, though that is a low chance and mainly for the
eastern portion of the area. Winds are easterly at the sfc then
switch to southwest by 950 mb. Peak wind is 95 kts at 180 mb.
Krautmann
&&
.PREV DISCUSSION... /issued 402 PM CST Mon Dec 5 2016/
SHORT TERM...
Warm front situated along the immediate LA coast and cutting
across Plaquemines Parish near Pointe a la Hache to Mobile Bay at
this time. Surface based air to the south with elevated
instability on 50+kt low level flow over the stable marine layer.
1005mb surface low near Vermilion Bay moving NNE to bring cold
front through the forecast area through the evening hours.
Rainfall has tapered a bit but may re-ignite once low moves inland
a bit and some frontogenetic forcing takes hold with northward
surge of warm air. It does appear dry-slot moves the precipitation
east of the forecast area by midnight. Still have some potential
for severe wind gusts given amount of low level jet dynamics just
above the stable layer, but threat diminishes or ends with frontal
passage between 9 pm and midnight from west to east. Other concern
will be propensity for fog to form when it is not raining as
residual ground moisture and a light low level wind allow for
saturation to dewpoint despite cloud cover, but again, these
conditions should improve with frontal passage and dry air
advection overnight. Tuesday should be dry and cool to mild with
limited cold air advection. Better surge of cooler air takes place
Wenesday and Thursday.
LONG TERM...
Light to moderate freeze conditions expected for a couple of
nights Thursday night and again Friday night for the more interior
and drainage prone areas of the CWA. Air mass shifts east rather
quickly and moderates over the weekend for strong return flow to
onset later Saturday and Sunday. Models showing a deeper surge of
cold air poised to move out of the Plains States middle of next
week. 24/RR
AVIATION...
The broad shield of rain over the area this morning and early
afternoon has dissipated with only scattered showers remaining.
However, IFR and LIFR ceilings ranging from 300 to 1000 feet will
continue to impact the terminals through the reaminder of the night
and into tomorrow morning. Ceilings should finally mix out and
conditions improve to MVFR and VFR range after 18z tomorrow. The
low ceilings should also allow for visibilities of 1 to 3 miles
tonight. HRRR model guidance continues to indicate the potential
for another band of convection developing around 00z and impacting
most of the terminals through 03z. Have kept in a tempo group with
TSRA wording to reflect this risk. 32
MARINE...
Small craft advisory has already been posted earlier this
afternoon in anticipation of wind increase this evening as
gradient tightens pre-frontal, followed by dry air enhancement
once the system and front moves through overnight. winds should
settle rather quickly Tuesday with little pressure gradient
support. Cold air surge enters north gulf late Wednesday with
colder air pushing off the coast during the day Thursday. This
should be another SCA situation until the cold air advection
abates Friday afternoon. Air mass modifies rather quickly over the
weekend with baroclinic return expected to bring moderate onshore
flow by late Saturday night into Sunday. 24/RR
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring convective and heavy rainfall trends through
tonight.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 52 62 45 65 / 50 0 0 0
BTR 52 63 47 69 / 40 0 0 0
ASD 53 65 46 68 / 40 0 0 0
MSY 57 64 52 68 / 30 0 0 0
GPT 56 65 48 66 / 40 0 0 0
PQL 56 65 46 66 / 40 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Dec 5, 8:35 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 835 PM CST MON DEC 5 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-061400- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 835 PM CST MON DEC 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT A MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING OVER THE EXTREME COASTAL AREAS OF SOUTHEAST LOUISIANA...AND ACROSS THE MISSISSIPPI GULF COAST. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT FORM WILL BE STRONG DAMAGING WIND GUSTS OVER 60 MPH. CONDITIONS WILL BECOME HAZARDOUS TO SMALL CRAFT OVER THE MARINE AREA LATER TONIGHT INTO TUESDAY MORNING. A SMALL CRAFT ADVISORY IS EFFECT FOR THAT TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL BE POSSIBLE AGAIN THURSDAY THROUGH FRIDAY. IN ADDITION...SUB-FREEZING TEMPERATURES ARE EXPECTED ACROSS MUCH OF THE REGION FRIDAY AND SATURDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS IS REQUESTED FOR THIS EVENING...PRIMARILY FOR COUNTIES ALONG THE MISSISSIPPI GULF COAST.
In the hours before
Special weather statement, Dec 5, 4:42 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
442 PM CST MON DEC 5 2016
LAZ058-060-052315-
ST. CHARLES-ST. JOHN THE BAPTIST-
442 PM CST MON DEC 5 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. CHARLES AND ST.
JOHN THE BAPTIST PARISHES...
AT 442 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER EDGARD...OR
NEAR RESERVE...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
RESERVE...LAPLACE...HAHNVILLE...WALLACE...ST. ROSE...KILLONA...NEW
SARPY...GARYVILLE...TAFT...EDGARD...DESTREHAN...NORCO...AMA...
MONTZ...LULING AND BOUTTE.
LAT...LON 3008 9067 3020 9042 3018 9043 3014 9043
3009 9041 3006 9038 3005 9033 3006 9032
3006 9031 3005 9029 2991 9028 2991 9064
TIME...MOT...LOC 2242Z 236DEG 36KT 3002 9054
CABSpecial weather statement, Dec 5, 7:49 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 PM CST MON DEC 5 2016
LAZ059-061-063-067-068-060215-
UPPER LAFOURCHE-UPPER JEFFERSON-UPPER PLAQUEMINES-LOWER
JEFFERSON-LOWER LAFOURCHE-
749 PM CST MON DEC 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LAFOURCHE...WESTERN PLAQUEMINES AND CENTRAL JEFFERSON PARISHES...
AT 749 PM CST...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GALLIANO TO 11 MILES SOUTHWEST OF
LEEVILLE TO 29 MILES SOUTHEAST OF COCODRIE. MOVEMENT WAS NORTHEAST AT
60 MPH.
LOCATIONS IMPACTED INCLUDE...
GALLIANO...CUT OFF...BELLE CHASSE...GOLDEN MEADOW...JEAN LAFITTE...
LEEVILLE...LAFITTE...BARATARIA AND GRAND ISLE CMAN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2920 9026 2919 9027 2929 9037 2925 9038
2941 9041 2984 9003 2940 8999 2941 9003
2928 8993 2936 9007 2934 9004 2926 8995
2920 9004 2925 8998 2933 9010 2932 9010
2918 9007 2909 9024
TIME...MOT...LOC 0149Z 210DEG 50KT 2940 9037 2911 9032 2890 9039
11Special weather statement, Dec 5, 9:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
910 PM CST MON DEC 5 2016
LAZ069-060345-
LOWER PLAQUEMINES-
910 PM CST MON DEC 5 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...
AT 910 PM CST...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF BURAS...OR 17 MILES SOUTH OF PORT SULPHUR...MOVING NORTHEAST AT 55
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURAS-TRIUMPH...BURAS...BOOTHVILLE...VENICE...BOOTHVILLE-VENICE...
EMPIRE AND BOOTHVILLE ASOS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2925 8947 2924 8952 2922 8950 2929 8967
2933 8964 2931 8973 2941 8955 2941 8954
2942 8955 2938 8933 2935 8940 2934 8939
2935 8936 2933 8937 2935 8920 2932 8923
2934 8919 2933 8918 2921 8947
TIME...MOT...LOC 0310Z 240DEG 49KT 2924 8966
11The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 7:46 PM CST | Special Marine Warning | LIX | 44 min | |
| Dec 5, 7:49 PM CST | Special Weather Statement | LIX | Jefferson | 26 min |
Nearby
Special Weather Statements in Louisiana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.